Alert archive / Washington / Wind Advisories in 2020

Wind Advisory 1, NWS Seattle, WA

January 2, 2020San Juan County, Washington

NWS Seattle, WA issued this wind advisory at Jan 2, 2020, 3:50 AM PST for San Juan County, Washington. It took effect at Jan 2, 2020, 10:00 PM PST. It was in force for 30 hr.

The area

The counties it named.

The facts

Issued
Jan 2, 2020, 3:50 AM PST (11:50 UTC)
In effect from
Jan 2, 2020, 10:00 PM PST
Expired
Jan 4, 2020, 4:00 AM PST
In force
30 hr
Issued by
NWS Seattle, WA

County San Juan County, WA

The radar

The Seattle radar (KATX), 54 km from the middle of the area, began a volume at 11:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Quillayute State, WA (KUIL), launched 00:00Z, 11.8 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Quillayute State, WA at 00:00Z on 2020-01-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 74 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Quillayute State, WA at 00:00Z on 2020-01-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.1939587897117136156175194Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
74 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
562 m above ground
0-6 km bulk shear
85 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
149 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

457 
WWUS76 KSEW 021150
NPWSEW

URGENT - WEATHER MESSAGE
National Weather Service Seattle WA
350 AM PST Thu Jan 2 2020

WAZ001-503-506-510-516-517-030000-
/O.NEW.KSEW.WI.Y.0001.200103T0600Z-200104T0000Z/
San Juan County-Western Whatcom County-Western Skagit County-
Admiralty Inlet Area-North Coast-Central Coast-
Including the cities of Friday Harbor, Bellingham, Mount Vernon, 
Anacortes, Sedro-Woolley, Burlington, Port Townsend, Beaver, 
Clearwater, Forks, La Push, Neah Bay, Ozette, Queets, Aberdeen, 
and Hoquiam
350 AM PST Thu Jan 2 2020

...WIND ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 4 PM PST
FRIDAY...

* WHAT...South southeast winds 20 to 35 mph with gusts up to 50
  mph along the coast and to 45 mph in the remainder of the
  locations.

* WHERE...San Juan County, Western Whatcom County, Western 
  Skagit County, Admiralty Inlet Area, North Coast and Central 
  Coast.

* WHEN...From 10 PM this evening to 4 PM PST Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
5 follow-up statements
155 
WWUS76 KSEW 022247
NPWSEW

URGENT - WEATHER MESSAGE
National Weather Service Seattle WA
247 PM PST Thu Jan 2 2020

WAZ001-503-506-510-516-517-031200-
/O.CON.KSEW.WI.Y.0001.200103T0600Z-200104T0000Z/
San Juan County-Western Whatcom County-Western Skagit County-
Admiralty Inlet Area-North Coast-Central Coast-
Including the cities of Friday Harbor, Bellingham, Mount Vernon, 
Anacortes, Sedro-Woolley, Burlington, Port Townsend, Beaver, 
Clearwater, Forks, La Push, Neah Bay, Ozette, Queets, Aberdeen, 
and Hoquiam
247 PM PST Thu Jan 2 2020

...WIND ADVISORY REMAINS IN EFFECT FROM 10 PM THIS EVENING TO
4 PM PST FRIDAY...

* WHAT...South to southeast wind 20 to 35 mph with gusts up to 50
  mph.

* WHERE...San Juan County, Western Whatcom County, Western 
  Skagit County, Admiralty Inlet Area, North Coast and Central 
  Coast.

* WHEN...From 10 PM this evening to 4 PM PST Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
993 
WWUS76 KSEW 031005
NPWSEW

URGENT - WEATHER MESSAGE
National Weather Service Seattle WA
205 AM PST Fri Jan 3 2020

WAZ001-503-506-510-516-517-040000-
/O.EXT.KSEW.WI.Y.0001.000000T0000Z-200104T0600Z/
San Juan County-Western Whatcom County-Western Skagit County-
Admiralty Inlet Area-North Coast-Central Coast-
Including the cities of Friday Harbor, Bellingham, Mount Vernon, 
Anacortes, Sedro-Woolley, Burlington, Port Townsend, Beaver, 
Clearwater, Forks, La Push, Neah Bay, Ozette, Queets, Aberdeen, 
and Hoquiam
205 AM PST Fri Jan 3 2020

...WIND ADVISORY NOW IN EFFECT UNTIL 10 PM PST THIS EVENING...

* WHAT...South to southeast wind 20 to 35 mph with gusts up to 
  50 mph.

* WHERE...San Juan County, Western Whatcom County, Western 
  Skagit County, Admiralty Inlet Area, North Coast and Central 
  Coast.

* WHEN...Until 10 PM PST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
638 
WWUS76 KSEW 032156
NPWSEW

URGENT - WEATHER MESSAGE
National Weather Service Seattle WA
156 PM PST Fri Jan 3 2020

WAZ510-041200-
/O.EXT.KSEW.WI.Y.0001.000000T0000Z-200104T1200Z/
Admiralty Inlet Area-
Including the city of Port Townsend
156 PM PST Fri Jan 3 2020

...WIND ADVISORY NOW IN EFFECT UNTIL 4 AM PST SATURDAY...

* WHAT...South to southeast wind 20 to 35 mph with gusts up to 50
  mph becoming west this evening. 

* WHERE...Admiralty Inlet Area.

* WHEN...Until 4 AM PST Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

WAZ001-503-506-516-517-040600-
/O.CON.KSEW.WI.Y.0001.000000T0000Z-200104T0600Z/
San Juan County-Western Whatcom County-Western Skagit County-
North Coast-Central Coast-
Including the cities of Friday Harbor, Bellingham, Mount Vernon, 
Anacortes, Sedro-Woolley, Burlington, Beaver, Clearwater, Forks, 
La Push, Neah Bay, Ozette, Queets, Aberdeen, and Hoquiam
156 PM PST Fri Jan 3 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST THIS EVENING...

* WHAT...South to southeast wind 20 to 35 mph with gusts up to 
  50 mph.

* WHERE...San Juan County, Western Whatcom County, Western Skagit
  County, North Coast and Central Coast.

* WHEN...Until 10 PM PST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
384 
WWUS76 KSEW 040555
NPWSEW

URGENT - WEATHER MESSAGE
National Weather Service Seattle WA
955 PM PST Fri Jan 3 2020

WAZ001-503-506-516-517-040700-
/O.EXP.KSEW.WI.Y.0001.000000T0000Z-200104T0600Z/
San Juan County-Western Whatcom County-Western Skagit County-
North Coast-Central Coast-
Including the cities of Friday Harbor, Bellingham, Mount Vernon, 
Anacortes, Sedro-Woolley, Burlington, Beaver, Clearwater, Forks, 
La Push, Neah Bay, Ozette, Queets, Aberdeen, and Hoquiam
955 PM PST Fri Jan 3 2020

...WIND ADVISORY WILL EXPIRE AT 10 PM PST THIS EVENING...

Winds are peaking this evening and will continue to fall below
advisory levels.

$$

WAZ510-041200-
/O.CON.KSEW.WI.Y.0001.000000T0000Z-200104T1200Z/
Admiralty Inlet Area-
Including the city of Port Townsend
955 PM PST Fri Jan 3 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 AM PST SATURDAY...

* WHAT...South to southeast wind 20 to 35 mph with gusts up to 
  50 mph becoming west this evening.

* WHERE...Admiralty Inlet Area.

* WHEN...Until 4 AM PST Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
712 
WWUS76 KSEW 041205
NPWSEW

URGENT - WEATHER MESSAGE
National Weather Service Seattle WA
405 AM PST Sat Jan 4 2020

WAZ510-041315-
/O.EXP.KSEW.WI.Y.0001.000000T0000Z-200104T1200Z/
Admiralty Inlet Area-
Including the city of Port Townsend
405 AM PST Sat Jan 4 2020

...WIND ADVISORY HAS EXPIRED...

Windy conditions will continue today but winds will be below wind
advisory criteria. 

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this wind advisory went out at Jan 2, 3:39 AM PST, 11 minutes earlier.

Area forecast discussion, Jan 2, 3:39 AM PST, 11 minutes before
Area Forecast Discussion
National Weather Service Seattle WA
339 AM PST Thu Jan 2 2020

.SYNOPSIS...A convergence zone near the king/Snohomish county
border will dissipate this morning. A warm front will move
through the area tonight into Friday morning. The trailing cold
front will arrive Friday night. Rain, windy conditions in places
and mountain snow will accompany the fronts. Post frontal showers
Saturday. The active weather pattern will continue into next week
with multiple systems moving through the area Sunday through
Wednesday.

&&

.SHORT TERM /TODAY THROUGH SATURDAY/...Doppler radar shows
convergence zone still intact along the King/Snohomish county
line with a weaker area of convergence over Skagit county. Outside
of the convergence just isolated showers. Under cloudy skies at 3
am temperatures were in the upper 30s to mid 40s.

Convergence zones dissipating this morning as gradients in the
Strait of Juan de Fuca turn negative as a warm front approaches
the area. With the warm advection the isolated shower activity
will also come to an end this morning. Warm front, currently
approaching 130W, will move into the area this afternoon with
rain starting along the coast by late morning and over the
interior by early afternoon. Highs in the mid 40s.

Warm front slowly lifting north tonight. Winds increasing along
the coast and over the Northwest Interior with advisory level
winds by midnight. Breezy conditions developing over the
remainder of the area. Warm front still over the area making for a
wet night across Western Washington. Temperatures will remain
steady or increase a degree or two overnight.

Warm front moving north of the area Friday morning with rain
ending from south to north in the morning and early afternoon.
Trailing cold front offshore with the front eastward movement
slowing down as an upper level trough digs behind the front. Front
close enough to keep plenty of cloud cover over the area. This
time of year a stalling front offshore is one of the scenarios for
a warm day. Highs Friday in the lower to mid 50s. In some places
highs will be near records. Windy conditions continuing along the
coast and over the Northwest Interior with the wind advisory
remaining intact into the afternoon hours. Breezy conditions for
the remainder of the area.

Cold front moving through late Friday night with winds easing
behind the front early Saturday morning. Rain spreading across the
area early Friday evening with the rain continuing into the
overnight hours. Snow levels will be above the major passes. Lows
in the lower to mid 40s.

Cooler air mass moving into Western Washington on Saturday with
post frontal showers. Snow levels lowering down to around 2500
feet. Snow advisory snow amounts possible. Highs will cool back
down into the mid 40s.

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...Extended models and
ensembles showing little variation with the active weather pattern
continuing into the middle of next week. Progressive cold front
moving through on Sunday followed by another warm front later
Monday and the trailing cold front on Tuesday. Model and ensemble
solutions start to diverge on Wednesday with the operational and
ensemble mean GFS as well as the ECMWF ensembles bringing another
system into the area Wednesday. The operational ECMWF develops a
closed low and takes the system further south. Will have at least
chance pops every period of the extended. Snow levels remaining
below pass levels a majority of the time so traveling across the
Cascades could get problematic early next week. Felton

&&

.AVIATION...Strong westerly flow aloft continues today with
a moist and slightly unstable air mass. Low level onshore flow will
ease this morning then turn southeasterly and increase tonight as a
warm front lifts northward across the area. VFR ceilings will
deteriorate this afternoon and become MVFR as rain associated with
the warm front spreads across the region. Surface winds will become
S/SE today and increase through the day. Strong surface winds
gusting 20 to 30 knots possible near the coast after 03Z and over
interior from about KPAE northward. Low level wind shear will become
a factor this evening for the Puget Sound terminals as winds near
2000 feet becoming southerly 40-45 knots.

KSEA...Discussion above applies. Expecting generally VFR through
late morning as remnants of convergence zone dissipate mainly north
of the terminal. Ceilings drop back to low MVFR from about 21Z
onward as rain returns. Surface winds southerly 5-10 knots rising to
15 gusting 25 knots from around 06Z through the overnight period.  27

&&

.MARINE...Winds over some of the area waters have relaxed below any
headline criteria with current obs suggesting that only area within
SCA criteria now being the Strait and possibly the coastal waters.
As such...have extended the SCA in effect for portions of the Strait
throughout the morning as fully expect observations out of Race
Rocks to remain hot. Another round of gale force winds expected for
for the Coastal Waters and the northern interior waters roughly
tonight through Friday night as a strong warm front/cold front combo
crosses the area.

There will be another period of strong onshore flow behind the cold
front on Saturday. Additional vigorous weather systems will move
through the area Saturday night through Monday.

West swell 15-17 feet this morning will subside slightly through the
day but remain above 10 feet. Combined seas will build again tonight
and Friday with the next gale. A 15-20 foot west swell will linger
Friday night and Saturday behind the frontal system. 18

&&

.HYDROLOGY...All of the rivers in Western Washington are back in
their banks this morning. Weather systems the next few days will
be progressive with precipitation amounts only enough to cause
some moderate rises on area rivers. The pattern will continue into
the first half of next week. There is some model disagreement on
the intensity of the warm front timed into the area next Monday.
If the stronger model solutions verify there is a chance of more
river flooding along the Skokomish river later Monday into
Tuesday. For the remainder of the river flooding is not likely in
the next 7 days. Felton

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...Winter Weather Advisory until 4 AM PST early this morning for
     Cascades of Pierce and Lewis Counties-Cascades of Snohomish
     and King Counties-Cascades of Whatcom and Skagit Counties.

     Wind Advisory from 10 PM this evening to 4 PM PST Friday for
     Admiralty Inlet Area-Central Coast-North Coast-San Juan
     County-Western Skagit County-Western Whatcom County.

PZ...Small Craft Advisory until 4 AM PST Friday for Grays Harbor Bar.

     Small Craft Advisory until noon PST today for Coastal Waters
     From Cape Flattery To James Island 10 To 60 Nm-Coastal
     Waters From Cape Flattery To James Island Out 10 Nm-Coastal
     Waters From James Island To Point Grenville 10 To 60 Nm-
     Coastal Waters From James Island To Point Grenville Out 10
     Nm-Coastal Waters From Point Grenville To Cape Shoalwater
     10 To 60 Nm-Coastal Waters From Point Grenville To Cape
     Shoalwater Out 10 Nm.

     Gale Warning from noon today to 4 AM PST Saturday for Coastal
     Waters From Cape Flattery To James Island 10 To 60 Nm-
     Coastal Waters From Cape Flattery To James Island Out 10 Nm-
     Coastal Waters From James Island To Point Grenville 10 To
     60 Nm-Coastal Waters From James Island To Point Grenville
     Out 10 Nm-Coastal Waters From Point Grenville To Cape
     Shoalwater 10 To 60 Nm-Coastal Waters From Point Grenville
     To Cape Shoalwater Out 10 Nm.

     Small Craft Advisory until 10 AM PST this morning for East
     Entrance U.S. Waters Strait Of Juan De Fuca.

     Gale Warning from noon today to 6 PM PST Friday for Admiralty
     Inlet-East Entrance U.S. Waters Strait Of Juan De Fuca-
     Northern Inland Waters Including The San Juan Islands.

     Small Craft Advisory until 4 AM PST early this morning for
     Admiralty Inlet-Northern Inland Waters Including The San
     Juan Islands.

     Small Craft Advisory until 6 AM PST Friday for Central U.S.
     Waters Strait Of Juan De Fuca-West Entrance U.S. Waters
     Strait Of Juan De Fuca.

     Small Craft Advisory from 4 PM this afternoon to 4 PM PST Friday
     for Puget Sound and Hood Canal.

&&

www.weather.gov/seattle

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 2, 2:47 AM PSTSmall Craft AdvisorySEW6 days

Nearby

Wind Advisories in Washington, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.